Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 55, NWS Wilmington, NC

July 19, 2004Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 19, 2004, 4:36 PM EDT for Williamsburg County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 4:36 PM EDT (20:36 UTC)
Expired
Jul 19, 2004, 5:30 PM EDT
In force
54 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 120 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1303 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1303 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 192036
SVRILM
SCC089-192130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
435 PM EDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 530 PM EDT

* AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED JUST   
  WEST OF KINGSTREE...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  TRIO...SALTERS... AND CADES.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3372 7997 3377 7998 3387 7988 3387 7984
      3380 7972 3381 7964 3378 7953 3378 7943
      3382 7938 3380 7933 3378 7932 3368 7942
      3358 7943 3346 7958 3331 7968 3332 7974
      3350 7996 3351 8009

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 PM EDT, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 19, 3:15 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
315 PM EDT MON JUL 19 2004

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
CURRENT SURFACE ANALYSIS DEPICTS COLD FRONT DRAPED
PARALLEL TO COAST. THUNDERSTORMS DEVELOPING IN UNSTABLE AIRMASS ON
THE WESTERN FRINGES OF COUNTY WARNING AREA. WILL CONTINUE POPS
THROUGH THE LATE EVENING AREAS ALL ZONES WITH ACTIVITY DECREASING
AFTER SUNSET. ADDED FOG TO ZONES FOR TUESDAY MORNING CONSIDERING
NEGLIGIBLE WINDS AND ABUNDANT LOW LEVEL MOISTURE.

H500 PATTERN RELAXES WEDNESDAY WITH AREA STILL IN WEST TO NORTHWEST
FLOW. LEFT SMALL POPS IN THROUGH THE PERIOD FOR THE AFTERNOON HOURS
WITH INITIATION FROM SEA-BREEZE.

THE NEXT SIGNIFICANT PLAYER IS H500 SHORTWAVE PROGGED BY MODELS FOR
THURSDAY. DYNAMICS GOOD WITH THIS SYSTEM BUT POPS LOW. MAINTAINED
SMALL POPS PER COORDINATION WITH OTHER OFFICES.

TEMPERATURES WILL AVERAGE NEAR NORMAL VALUES WITH WEDNESDAY THE
WARMEST OF THE DAYS.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
ADDED POPS FOR DAY SEVEN WITH COLD FRONTAL PASSAGE...OTHERWISE MADE
FEW CHANGES.

&&

.AVIATION...
HAZE RESULTING IN MVFR CONDITIONS AT MYR/CRE...OTHERWISE VFR
CONDITIONS PRESENT AT ALL OTHER TERMINALS. SCATTERED CONVECTION INTO
THIS EVENING COULD RESULT IN IFR OR MVFR CONDITIONS...BUT DUE TO
LIMITED COVERAGE WILL KEEP MENTION OUT OF THE TAF/S UNTIL THREAT
APPEARS MORE IMMINENT. FOG DEVELOPMENT APPEARS TO BE A GOOD
POSSIBILITY ONCE AGAIN TONIGHT...WITH LIFR CONDITIONS DEVELOPING AT
ALL TERMINALS.

&&

.MARINE...
WEAK SURFACE PRESSURE GRADIENT WILL GENERALLY ALLOW TYPICAL DIURNAL
TRENDS TO DICTATE WIND DIRECTION OVER THE NEXT COUPLE OF DAYS.
GENERALLY EXPECT OFFSHORE WINDS AT NIGHT AND A S-SW FLOW DEVELOPING
DURING THE AFTERNOON EACH DAY. THE UPPER LEVEL TROUGH SHIFTS EAST OF
THE AREA WEDNESDAY...WITH A SW FLOW PREVAILING THROUGH THE REMAINDER
OF THE FORECAST PERIOD. WIND SPEEDS SHOULD REMAIN UNDER 15 KT.

FRYING PAN SHOALS BUOY CONTINUES TO INDICATE 4-5 FT SEAS RESULTING
FROM A SOUTH SWELL. WAVEWATCH III SHOWS THE SWELL HEIGHT AND PERIOD
DECREASING TONIGHT INTO TUESDAY. BEYOND THAT...SEAS SHOULD REMAIN 3
FT OR LESS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT TERM...SK
LONG TERM...SK
AVIATION...JAQ
MARINE...JAQ
Hazardous weather outlook, Jul 19, 2:18 PM EDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENT RISK
NATIONAL WEATHER SERVICE WILMINGTON NC
218 PM EDT MON JUL 19 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-192300-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
532 AM EDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR RIP CURRENTS AT ALL BEACHES THIS
AFTERNOON. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER
SIDE OF LOW TIDE WHICH OCCURS AROUND 330 PM EDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR EVENING.

RJD

In the hours before

Local storm report, Jul 19, 3:21 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
321 PM EDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     3 N DOVESVILLE          34.45N 79.89W
07/19/2004                   DARLINGTON         SC   AWOS

            MEASURED 58 MPH WIND GUST AT DARLINGTON COUNTY JETPORT.

&&

RAS
Special weather statement, Jul 19, 4:08 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
408 PM EDT MON JUL 19 2004

NCZ087-192045-
ROBESON-
408 PM EDT MON JUL 19 2004

...STRONG THUNDERSTORM MOVING SLOWLY ACROSS ROBESON COUNTY...

AT 405 PM...RADAR INDICATED A THUNDERSTORM PRODUCING TORRENTIAL
RAINFALL AND GUSTY WINDS BETWEEN RAEMON AND PURVIA IN WESTERN ROBESON
COUNTY. THIS STORM WAS MOVING EAST AT 10 TO 15 MPH...AND IS EXPECTED
TO CROSS RAYNHAM AND ROWLAND AROUND 420 PM...AND THEN MOVE TOWARD
FAIRMONT AND SOUTH OF LUMBERTON BETWEEN 430 PM AND 5 PM.

IN ADDITION TO HEAVY RAINFALL...WIND GUSTS OF 40 TO 50 MPH AND SMALL
HAIL ARE EXPECTED WITH THIS STORM. EARLIER STORMS TODAY HAVE DROPPED
TWO TO THREE INCHES OF RAIN OVER A SHORT PERIOD OF TIME. TRAVELERS ON
HIGHWAYS 501...74...301...AND INTERSTATE 95 IN ROBESON COUNTY WILL BE
AFFECTED BY THIS STORM THROUGH 5 PM.

STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE.

TRA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 2:46 PM EDTSevere Thunderstorm WarningILMDarlington29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.